Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Blacksburg, VA

July 4, 2001Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 4, 2001, 2:07 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2001, 2:07 PM EDT (18:07 UTC)
Expired
Jul 4, 2001, 2:45 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Martinsville, VA, Henry County, VA

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:30 PM EDTThunderstorm WindCollinsville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS51 KRNK 041807
SVRRNK
VAC089-690-041845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
207 PM EDT WED JUL 4 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  MARTINSVILLE CITY IN SOUTH CENTRAL VIRGINIA

* UNTIL 245 PM EDT.

* AT 1205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A SEVERE THUNDERSTORM 4 MILES EAST OF BASSETT...MOVING SOUTHEAST   
  AT10 MPH.

HAIL UP TO 1.25 INCHES IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 245 PM EDT INCLUDE
  BASSETT...
  MARTINSVILLE CITY...
  RIDGEWAY...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A 
STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND 
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY 
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:15 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 10:15 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1015 AM EDT WED JUL 4 2001

ACTIVITY OVER SRN WV AND WRN KY NOT MAKING GOOD PROGRESS EAST THIS
MORNING. STILL APPEARS NORTHWEST PORTION OF THE CWA WILL CONTINUE TO
GET SCRAPED BY SHOWERS AND OCNL THUNDER SO WILL GO CATEGORICAL THERE
AND PROBABLY LOWER TEMPS.

STRONG WAVE DIVING SE FROM THE GREAT LAKES EXTRAPOLATES TO PA/NY RGN
BY EARLY EVENING. THIS SHOULD FIRE UP ACTIVITY LATE TODAY AND THIS
EVENING ALONG STRENGTHENING LEE TROF. AREA ALSO WILL BE UNDER RRQ OF
UPR JET AND MODELS CONFIRM SOME DECENT UVVS EAST OF THE MTNS BY 00Z.

FOR NOW THE GOING FCST LOOKS GOOD ALTHOUGH WILL TWEAK IN THE WEST.

.RNK.p..
NC...NONE.
VA...NONE.
WV...NONE.

JDS

In the hours before

Local storm report, Jul 4, 10:18 AM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1018 AM EDT WED JUL 04 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

730 PM     POCAHONTAS                VA   FLOODING
07/03/01   TAZEWELL                       RTE 644 CLOSED FROM 730
                                          PM TO 930 PM BY TAZEWELL
                                          POLICE.


Special weather statement, Jul 4, 12:15 PM EDT, 1 hour 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>046-058-059-
WVZ042>045-041630-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT WED JUL 4 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WILL MOVE EAST INTO THE
PIEDMONT DURING THE AFTERNOON. SOME OF THESE STORMS HAVE THE
POTENTIAL TO BECOME SEVERE...ESPECIALLY DURING THE MID AND LATE
AFTERNOON HOURS AS A WEAK TROUGH OF LOW PRESSURE INTERACTS WITH THE
HUMID AIR MASS ACROSS THE REGION.

DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT WITH THESE
STORMS...MAINLY ALONG AND EASTWARD FROM THE BLUE RIDGE...WHERE A
LINE OR CLUSTERS OF STRONGER STORMS MAY DEVELOP. IN ADDITION...VERY
HEAVY RAINFALL WILL ACCOMPANY THE HEAVIER THUNDERSTORMS WITH A QUICK
ONE TO TWO INCHES POSSIBLE IN A BRIEF PERIOD. THIS MAY LEAD TO
FLOODING ALONG SMALLER CREEKS AND STREAMS AS WELL AS POOR DRAINAGE
AREAS.

THE SKYWARN AMATEUR RADIO NETWORK AND INFORMATION FROM NATIONAL
WEATHER SERVICE SPOTTERS MAY BE NEEDED THIS AFTERNOON. THOSE
PLANNING OUTDOOR HOLIDAY ACTIVITIES SHOULD KEEP ABREAST OF THE
CHANGING WEATHER CONDITIONS AND REMEMBER TO MOVE TO A PLACE OF
SAFETY SHOULD THREATENING WEATHER DEVELOP. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

JH/JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:39 PM EDTFlash Flood WarningRNKTazewell81 min
Jul 4, 12:54 PM EDTSevere Thunderstorm WarningRNKFranklin36 min
Jul 4, 1:07 PM EDTSevere Thunderstorm WarningRNKPittsylvania38 min
Jul 4, 3:34 PM EDTFlash Flood WarningRNKHenry3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.